What Are the Causes of Stretch Marks From a Birth Control Shot?

Written by cindi pearce
  • Share
  • Tweet
  • Share
  • Email

When you opt to take a birth control, you run the risk of developing stretch marks. Any medication that alters and affects your hormones can cause these blemishes. The combination of hormones and rapid weight gain can also result in stretch marks.

Other People Are Reading

What Happens

Stretch marks occur when the skin stretches and the connective tissue in the dermis, or deep skin layer, breaks down. They result from the loss of elastin and collagen, both proteins necessary for supple and elastic skin. A stretch mark usually starts out red or purple and raised from the surrounding skin. The raised lines of a stretch mark are the result of breakage of micro blood vessels and subsequent bleeding. Stretch marks generally fade over time and turn into shiny, silvery or white streaks.


The Depo Provera birth control shot and another shot known as Diane 35 or Dianette contain hormones that may cause stretch marks to appear. These forms of birth control result in breakage of the dermal layer. Steroids and any medication that prompts production of glucocorticoid hormones can also lead to the formation of stretch marks. The more elastic your skin, the less likely you are to develop stretch marks. When it loses elasticity due to particular medications and an increase in glucocorticoid hormones, parts of your skin will pull apart, which leads to stretch marks.


At times, it may seem as though stretch marks appear overnight, although this isn't the case. It takes them a while to develop in the dermis and then make their way to the surface of the skin, when you are able to see them.

Other Causes

Birth control methods containing hormones can sometimes causes women to gain weight, which can stretch the skin and, in turn, cause stretch marks. You may notice stretch marks on your breasts when taking birth control because the hormones cause breast tissue to expand.


If you are considering hormonal birth control, including the shot, ask about the ratio of hormones in the particular method you are considering. Fewer hormones may lessen the increase in breast tissue and lessen the impact on skin elasticity, which lessens the chance that your breast tissue or general weight increases.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.